Hand and Foot: SO GROSS

Time for an update on how treatment is going: I’m dealing with some side effects of Xeloda. My fatigue is still real. That blood didn’t do much for my energy–I’m no longer anemic, but still fatigued. We went out to the coast and I was too tired to go for a walk with the family. I walked up the stairs of our beach house to get my coat, came back downstairs, and was like “Nope, that was all the energy I had.” I didn’t even get to see the beach while we were there, because I literally didn’t have the energy. Sigh.

Fatigue sucks, but it’s not my only side effect of Xeloda. I’ve also developed what is known as Hand-Foot Syndrome. Hand-Foot isn’t talked about much outside of cancer land, so a lot of folks who don’t have cancer aren’t familiar with it, so let me explain how it works. You take Xeloda, and after you’ve been on it a bit, you start developing changes in the skin on the palms of your hand and the soles of your feet. At first, I got weird brown spots on the palms of my hands, like really big freckles, and then the skin started to get really dry.

Then, when I went to Disneyland in January, I wore sensible shoes the whole time but still developed enormous blisters. They healed, but now the skin around my nails on my fingers and all along the bottom of my feet have become really peely. Like, every time I take a shower, my skin starts to slough off as soon as I get out of the shower. It’s alarmingly gross, like, seriously just disgusting amounts of dead skin just falling off.

And then a couple weekends back I started to get some neuropathy in both my hands and my feet. Neuropathy is like a numbing/pins and needs feeling, like your hands or feet fell asleep. Add that to the truly debilitating fatigue I’ve been having (it’s really hard to be an effective parent when you can’t get out of bed) and it was clear my Hand-Foot was getting worse.

#bestdocever had warned me of all this when I started on Xeloda, and recommended I use a cream with urea on my hands and feet, because there have been studies showing urea helps with the dry and peeling skin. So The Hubs bought me some Udderly Smooth (the container looks like a cow, and we call it “Mom’s Cow Lotion”), which I was using obsessively, and yet, the peeling continued. So I asked some friends who’ve been on Xeloda about what they used, and they recommended a cream called Revitaderm. It’s a whopping 40% urea. 

I put it on my hands and the dry dead skin started just sloughing off, like, immediately, like, the act of rubbing the lotion into my skin resulted in all this dead skin peeling off. Same with my feet. The skin underneath seems healthier and less peely, but holy hell, it’s really disgusting watching all that dead skin fall off. I keep joking about having leprosy. 

But the cream doesn’t help with the neuropathy, so I met with #bestdocever last week and we decided I should take an extra week off Xeloda (I am on a 2 weeks on, 1 week off schedule) and drop my dose. I had started on 8 pills a day, dropped to 7 in February, so now we’ll drop me to 6. That’s still a shitload of Xeloda, so I’m expecting my fatigue to continue, but I’m hopeful that the Hand-Foot will subside a bit. On this extra week off, the neuropathy has subsided, so that’s something. If it got worse and I couldn’t type, I’d lose my mind.

The thing with having terminal cancer is that nobody in their right mind would take a drug that keeps them in bed all day and makes their skin fall off–except that we know the alternative is, we die. This is why the experience of metastatic patients is so different than the experience of early stage patients. I don’t mean to minimize the experience of early stage patients because all cancer treatment is shitty and it leaves lifelong impacts, both physical and emotional. But for early stage patients, treatment ends. For us, treatment only ends when we die–and so we put up with pretty awful treatments, because the alternative is death. Xeloda is one of the gentlest chemotherapy available, and my side effects from here on out will only get worse. 

This is why I’m so passionate about research. I don’t want to live like this. I want to have energy, and I want my skin not to fall off, and I want my metster friends to not have diarrhea and need adult diapers. The only way to improve the quality of life of metastatic patients, and the only way for us to turn our disease from terminal to chronic, is to research new treatments for metastatic cancers. I know that scientists can help us live better, if only we’ll support their work.

9 thoughts on “Hand and Foot: SO GROSS

  1. I am sorry you have been dealing with so much. Situations like the one you described is what gives me anxiety because I know if I ever have to face stage 4, that is what I would be expecting because the options are so limited. I don’t want that for any of us. I hope you get more good days than bad days. Feel better.
    Rebecca recently posted…What’s a waste?My Profile

    1. Oh, my, I am so sorry! I was on Xeloda but did not have hand/foot. I DID have fatigue. In the end, though, I stopped because it was not working. More tumors showed up on the last PET. Now I am on Afinitor, which has given me a very nasty rash all over. Nothing I have been given has relieved it. I sure hope to hell it is working! Like you, I do not want to live like this. Best wishes to you.

  2. Beth, I cried when I read this. Pink ribbons don’t help those with metastatic breast cancer; research does. I’m hoping lowering the dosage helps. I wish I could give you a hug.

  3. hey Beth, sounds icky. I pick at my dry hands and feet but the most annoying is the painful cracks thqt just appear in my fingers. I was on 6 pills daily 2 weeks on 1 week off and had horrid diarrhea, depressing fatigue, more and more horrifying cracks in my fingers and feet. Switched to one week on one week off and qol is off the charts better. I realize that change was a dose reduction but it has been worth it for feeling mildly normal most of the time. I will find out where I stand when I am scanned right after LBBC. So there’s that too. I am thinking of you and looking forward to seeing you!

  4. Did I tell you about the henna? It helped my hand foot syndrome a lot. I will email the docs to you.

    For neuropathy my naturopathic doc recommended L-glutamine powder, 2 teaspoons in cool water twice a day. I also take gabapentin (from Dr G) and Cymbalta. That 60 mg dose was in a trial and found to be effective. I still have neuropathy, but when I was inpatient and taken off the gabapentin and L-glutamine,I couldn’t figure out why my feet hurt SO MUCH.

    Hope this helps,
    Jill Cohen recently posted…A couple of fallsMy Profile

  5. I’ve had HFS since September or so, but not so bad, probably because my dose has been 4 pills/day, and one week on/one week off. I don’t notice much change in the HFS on the weeks off. This past month, I’ve taken a xeloda vacation (last pill was 2/24) and I’m just now able to almost make a fist (couldn’t before because of leathery, dry painfulness) and I’m regaining some sensation in my fingers. My PET and MRI scans tomorrow will be used to decide what to do next, and I’m hoping to avoid being back on xeloda, but (as you say), it is usually the lesser of evils! All best, Lesley

  6. I swear they say only a small percentage get hand-foot and I swear everyone I know on Xeloda gets it! Your poor hands and feet. Jill swears by henna (there are studies too). I had bought some to try on my feet at least, but never stayed on it long enough to really try it out. I am sorry to hear about your energy, you may want to talk to palliative care about something a little more energy boosting. On days that I need a lot of energy I take a stronger energy med that I pop the second I wake up (so that eventually when I get out of bed I am moving and a grooving). I want better treatments too, I am grateful that yours is working though. <3 Can't wait to see you soon!
    Mandi recently posted…ShootMy Profile

  7. Beth, I am so sorry you are suffering like this. It is such a different experience for you having no end to this. I am so aware of that and want others to understand this as well. I want you to be this first official interview when my foundation website is up – should be next week or so. Perhaps we can re-blog this there as well.
    Rebecca Timlin-Scalera recently posted…A Very Timlin Easter…My Profile

Comments are closed.